Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 30, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 5, 2017, 12:15 PM CST for Brazoria County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2017, 12:15 PM CST (18:15 UTC)
- Expired
- Mar 5, 2017, 1:00 PM CST
- In force
- 45 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brazoria County, TX
The radar
The Houston radar (KHGX), 48 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 6.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 11:35 AM CST, 40 minutes earlier.
Area forecast discussion, Mar 5, 11:35 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1135 AM CST Sun Mar 5 2017
.DISCUSSION...
Convective activity a bit more elevated this morning as the upper
trof/shortwave moves across SE TX. Diffluent jet structure aloft/
strong low and mid-level inflow are helping these storms along. A
quick update for the short-term POPS/WX grids was done earlier to
account for these trends. Another update is possible to include a
mention of locally heavy rain. 41
&&
.PREV DISCUSSION... /ISSUED 353 AM CST Sun Mar 5 2017/
Areas of mainly rain and/or showers will continue to be possible
across Southeast Texas today as the mid/upper level trough moves
east and northeast across the area. With precipitable water values
reaching around 1.50 inches, cannot totally rule out some spots
possibly receiving some brief locally heavy rainfall during the
day today. But expect a majority of the area to see rainfall
totals around 1/4 inch or less. Anticipate decreasing rain
coverage for much of the area this afternoon as the main trough
axis edges off to our east. Expect to see warmer temperatures
Monday and Tuesday with south winds area wide. Best rain chances
come on Tuesday as a cold front sags southward into the area.
Thunderstorms are possible, but the best risk for any strong/
severe activity should be off to our east and northeast where
better instability will be found. Any cool down behind this front
will not last long as an onshore flow returns to the area on
Thursday and then persists through the end of the week, throughout
the weekend and into the start of next week. Look for lows mainly
in the 60s and highs in the upper 70s to lower 80s along with
mainly daytime rain chances through the period. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 69 65 81 66 75 / 70 20 20 20 50
Houston (IAH) 70 65 81 69 77 / 70 20 30 20 50
Galveston (GLS) 71 67 75 69 76 / 60 20 30 20 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 PM CST this evening
for the following zones: Galveston Bay...Matagorda Bay.
Small Craft Advisory until 6 PM CST this evening for the
following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM.
Small Craft Advisory until midnight CST tonight for the
following zones: Waters from Freeport to the Matagorda Ship
Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
&&Hazardous weather outlook, Mar 5, 4:03 AM CST, 8 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 403 AM CST Sun Mar 5 2017 TXZ163-164-176>179-195>200-210>213-226-227-235-061300- Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston- Jackson-Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity- Walker-Waller-Washington-Wharton- 403 AM CST Sun Mar 5 2017 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight An eastward moving storm system will bring rain chances to the area today. Some locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday A cold front will move into the area on Tuesday. The best chance for any strong to severe thunderstorms is expected to be off to our east and northeast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. TXZ214-236>238-061300- Brazoria-Chambers-Galveston-Matagorda- 403 AM CST Sun Mar 5 2017 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight An eastward moving storm system will bring rain chances to the area today. Some locally heavy rainfall is possible. Elevated surf and moderate to strong rip currents are expected at area beaches. The potential for minor coastal flooding is being monitored for times around high tide...especially at the lower spots along the Bolivar Peninsula...Blue Water Highway...and the Surfside area. .DAYS TWO THROUGH SEVEN...Monday through Saturday A cold front will move into the area on Tuesday. The best chance for any strong to severe thunderstorms is expected to be off to our east and northeast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. GMZ330-335-350-355-370-375-061300- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 403 AM CST Sun Mar 5 2017 This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight Small craft advisories are in effect in the Gulf waters for elevated winds and seas. .DAYS TWO THROUGH SEVEN...Monday through Saturday Small craft advisories might be needed on Monday for elevated winds and seas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Mar 5, 11:18 AM CST, 57 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 1118 AM CST SUN MAR 5 2017 TXZ236-237-051800- Brazoria TX-Matagorda TX- 1118 AM CST SUN MAR 5 2017 ...STRONG THUNDERSTORMS ACROSS SOUTH CENTRAL BRAZORIA AND EAST CENTRAL MATAGORDA COUNTIES THROUGH NOON CST... At 1118 AM CST, Doppler radar was tracking a strong thunderstorm 7 miles east of Sargent, or 13 miles southwest of Freeport, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Freeport, Brazoria and Jones Creek. LAT...LON 2879 9566 2906 9560 2896 9531 2873 9547 TIME...MOT...LOC 1718Z 201DEG 8KT 2883 9554
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 9:49 AM CST | Small Craft Advisory | HGX | 6 hr | |
| Mar 5, 11:18 AM CST | Special Weather Statement | HGX | Brazoria | 42 min |
| Mar 5, 11:24 AM CST | Special Marine Warning | HGX | 51 min | |
| Mar 5, 11:32 AM CST | Areal Flood Advisory | HGX | Wharton | 118 min |
| Mar 5, 11:48 AM CST | Tornado Warning | HGX | Brazoria | 27 min |
| Mar 5, 11:51 AM CST | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Harris | 54 min |
| Mar 5, 12:10 PM CST | Special Marine Warning | HGX | 35 min | |
| Mar 5, 12:59 PM CST | Special Marine Warning | HGX | 46 min | |
| Mar 5, 1:25 PM CST | Areal Flood Advisory | HGX | Matagorda, Wharton | 2 hr |
| Mar 5, 1:31 PM CST | Tornado Warning | HGX | Brazoria | 29 min |
| Mar 5, 3:02 PM CST | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Harris | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.